|hiv positive w/ herpes in chest
Oct 17, 2000
Last May I started having problems eating. I would get horrible chest pains. It got to the point where I couldn't even drink water. I was put in the hospital and then they found out that I have herpes in my chest. It's not in my mouth or throat. Anyway, they also did an HIV test and it came back positive. I've taken care of the HIV. I'm on Ziagen, Combivir and Sustiva. I am now undetectable and my t-cells are at 570. My question's are, how did I get herpes in my chest but it's not in my mouth? What should I do to keep the outbreaks from returning?(I've had about 5 since May) I heard that I should stay away from chocolate and nuts. Is that true? Also my doctor has me on famvir but he wants me to only take it when I have an outbreak. And last, Is there anything else that I can do to stop the outbreaks?
I would really appreciate it if you would answer my questions.
| Response from Dr. Pavia
It sounds like you have had herpes in your esophagus, the swallowing tube that runs through your chest to your stomach. It is not common, but not rare, to have it show up only in the esophagus, and I know that it is very painful and debilitating. As far as we know, chocolate and other foods have nothing to do with herpes outbreaks (as a chocolate fan, this is important data). Herpes outbreaks, whether genital, on the lips (cold sores), or in the esophagus are brought on by a number of factors including stress, high fever, poor immune function, menstrual cycle, and strong sunlight.
Rebuilding your immune system by letting your CD4 cells (T cells) improve on antivirals will probably help. The most effective way to suppress herpes outbreaks is to use a daily dose of one of the anti-herpes drugs. This is useful when outbreaks are frequent or severe. The possible drugs are zovirax (acyclovir), valtrex (valacyclovir), or famvir (famcyclovir). The regimen I use most often is zovirax 800 mg twice a day (least expensive) or valtrex 500 mg once or twice daily. When your T cells get sufficiently high, you could then consider stopping the suppression. Talk this over with your doctor.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.